FDA Warned Public About Intestinal Woes Linked To A Vaccine. The Food and Drug Administration warned yesterday of potentially life-threatening twisting of the intestines in infants vaccinated against a virus that is the leading cause of early-childhood diarrhea.
The condition, called intussusception, is the same that led to the withdrawal of the first rotavirus vaccine eight years ago.
The FDA said it was unknown whether the recently approved vaccine, called RotaTeq, caused the 28 new cases of the condition, which also can occur spontaneously. Indeed, the reports don’t exceed the numbers expected to occur naturally each year — the “background rate,” the FDA said.
Merck Makes The Vaccine
“It looks like this is the natural background rate that we are seeing,” said Michelle G. Goveia, medical director for pediatric medical affairs at Merck, which makes the vaccine.
In yesterday’s public health notification, the FDA said it wanted to encourage reporting of any additional cases of intestinal twisting or blockage to help it assess risks associated with the three-shot vaccine series.
The 28 cases included 16 infants who required surgery. There have been no reports of deaths.
The vaccine received FDA approval in February 2006. About 3.5 million doses of RotaTeq have been distributed in the United States, but not all have been used, the agency said.